Type A ADRs are most commonly encountered with nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs), with hepatic and renal impairment the most commonly reported reactions.8 In the modern era, most cases of renal impairment are attributable to the use of tenofovir disoproxil fumarate (TDF). In contrast, gastrointestinal symptoms occur most often in the setting of protease inhibitor (PI) utilization.9
Nucleoside/nucleotide reverse-transcriptase inhibitors
Earlier NRTIs were associated with significant toxicities. Zidovudine use was associated with myopathy and bone marrow suppression (especially anaemia)10, while stavudine use was associated with lactic acidosis and lipoatrophy, due to inhibition of mitochondrial DNA synthesis, which was most prominent in patients receiving stavudine.11 These drugs are therefore rarely used these days. However, lamivudine remains a commonly employed antiretroviral drug with very few significant adverse events reported.12 Emtricitabine also demonstrates a good safety profile, with infrequent reporting of adverse events, the most common being skin discoloration and cough.13,14 TDF use has been associated with renal toxicity due to proximal tubular damage that may be severe enough to cause Fanconi’s syndrome (glucosuria, aminoaciduria, tubular proteinuria and proximal renal tubular acidosis) and, on rare occasions, osteomalacia with decreased bone density (<0.1%).15 The newer formulation of tenofovir (tenofovir alafenamide fumarate [TAF]) has demonstrated a much lower rate of proteinuria and serum creatinine increase compared with TDF.16,17 Type A ADRs are infrequent with abacavir use but this drug may cause a well-described immune-mediated hypersensitivity reaction (see later, under immune-mediated drug hypersensitivity reactions).18 All NRTIs carry an FDA Black box warning for lactic acidosis/hepatic steatosis.
Non-nucleoside reverse transcriptase inhibitors (NNRTIs)
Efavirenz is generally well-tolerated but occasionally central nervous system (CNS) symptoms, including psychiatric symptoms, have led to a significant number of drug discontinuations.19 Rilpivirine has a similar profile to efavirenz with less marked CNS disturbance reported.20 Etravirine is extremely well-tolerated. Non-immune mediated reactions to nevirapine have primarily been reported as liver function derangement, nausea, vomiting and transient sedation, with some less frequent reports of CNS efavirenz-like symptoms.21,22
Protease inhibitors and inhibitors of CYP3A
A range of symptoms have been reported in the post-marketing phase for atazanavir including oedema, heart block, pancreatitis, liver function derangement, biliary pathology, diabetes, renal calculi and pruritis.23 The most recognized side effect of atazanavir is hyperbilirubinemia, which is reversible upon cessation.24 Darunavir, the most recently introduced PI, is generally well-tolerated though gastrointestinal upset, headache and increased triglyceride and lipid abnormalities may occur.25 Many adverse drug reactions associated with protease inhibitors relate to their inhibition of cytochrome P450 enzymes and drug transporters. Cobicistat is an inhibitor of CYP3A without any antiretroviral activity that is co-formulated with many protease inhibitors. Similar to cobicistat, ritonavir is a potent CYP3A inhibitor associated with many drug interactions which, unlike cobicistat, also induces CYP1A2, CYP2B6, CYP2C9, CYP2C19 and UGT1.26
Integrase inhibitors are usually well-tolerated, with rhabdomyolysis and/or an increase in serum creatinine kinase level the most commonly reported adverse effects, with an unclear relationship to the drug.27 Reports of insomnia, dizziness, headache and weight gain are occurring more frequently with everyday use of dolutegravir, most often in women and people over the age of 60.28 However, patients receiving dolutegravir, raltegravir or elvitegravir/cobicistat did not show significant differences in the rate of discontinuation because of any toxicity.29,30